Site news

Acne and Birth Control

Acne and Birth Control

by Elena Maria -
Number of replies: 4

Hi everyone. I am considering stopping birth control pills, but I am worried about the effects of hormonal acne. Four years ago I attempted to stop birth control pills and went back on them because of sudden break outs. I have dealt with MBS/TMS symptoms for a number of years. When I have pain, headaches and stomach issues, I know that it is mindbody and I need to do the emotional work to get myself on track. However, I can't seem to get past the idea that my hormones are going to go crazy after stopping the pill and result in acne. Yet, I know this is probably a self-fulfilling prophecy. I know that skin issues are often mind body. I would just like some advice. Is this solely a mind body issue or are there other factors involved like diet, supplements, etc? I have read that stopping gluten, dairy and sugar and taking supplements like magnesium and zinc can also help with acne. I'm just overwhelmed with information, and I am hoping someone can help!

In reply to Elena Maria

Re: Acne and Birth Control

by Dianna Cunningham -

Elena if you do have hormonal breakouts I would consult a good dermatologist for sure. I’m not sure breakouts are a result of mind body issues or not. I had a lot of acne as a young person but what really helped me was prescription medication from a dermatologist. 

I’ve heard all kinds of diet advice on acne too but I never followed anything that seemed to help. Chocolate seemed to be a culprit in many diet books written by specialists.

I’d love to hear what Howard says.

Remember to accept yourself as a beautiful spirit acne and all. We are all beautiful energy!

In reply to Elena Maria

Re: Acne and Birth Control

by Howard Schubiner -

Hi Elena and thanks for writing.

It's true that going off of birth control alters your hormones a bit, but this is temporary. Stress and mind body issues can play a role in acne, but there are other factors. Diet is not really one of them though. 

I agree with Diana that as you go off of them, you may have some acne flares, but they will be temporary and you can treat them with topical medications.

I hope this helps.

Best, Howard

In reply to Howard Schubiner

Re: Acne and Birth Control

by Elena Maria -

Thank you both for your advice. I have just been overwhelmed by a lot of conflicting information on acne. I've had other skin conditions before like hives and itchiness, which I believe were mind body. I think I will consult a dermatologist before stopping birth control to maybe start some preventative measures.